Alert archive / Indiana / Flash Flood Warnings in 2006
Flash Flood Warning 3, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Jul 27, 2006, 7:09 PM CDT for LaPorte County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2006, 7:09 PM CDT (00:09 UTC)
- Expired
- Jul 27, 2006, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County LaPorte County, IN
The radar
The Northern Indiana radar (KIWX), 97 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 8:37 PM CDT | FLASH FLOOD | La Porte, IN | NUMEROUS ROADS FLOODED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 88 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2296 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KIWX 280012
FFWIWX
INC091-280315-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
709 PM CDT THU JUL 27 2006
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN LA PORTE COUNTY IN NORTHWEST INDIANA
* UNTIL 1015 PM CDT
* AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTHERN LA PORTE COUNTY.
RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAIN HAS FALLEN OVER THE
PAST TWO HOURS. ANOTHER 1 TO 2 INCHES OF RAIN ARE POSSIBLE THROUGH
10 PM CDT FROM ADDITIONAL THUNDERSTORMS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MICHIGAN
CITY...WATERFORD...SPRINGVILLE.
SMALL STREAMS INCLUDING TRAIL CREEK AND THE GALENA RIVER WILL
EXPERIENCE SIGNIFICANT AND RAPID WATER RISES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
LAT...LON 4157 8695 4158 8651 4177 8653 4176 8684
4173 8695
$$
HITCHCOCK1 follow-up statement
000
WGUS73 KIWX 280145
FFSIWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
945 PM EDT THU JUL 27 2006
INC091-280315-
LA PORTE IN-
845 PM CDT THU JUL 27 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT(1115 PM
EDT) FOR NORTHERN LA PORTE COUNTY...
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TRAIL
CREEK...MICHIGAN CITY...WATERFORD...SPRINGVILLE AND ROLLING PRAIRIE.
AT 835 PM CDT LOCAL LAW ENFORCEMENT REPORTED NUMEROUS ROADS FLOODED
IN NORTHERN LA PORTE COUNTY. RADAR ESTIMATES THAT 3 TO 4 INCHES OF
RAIN HAS FALLEN OVER THE PAST 3 HOURS...ESPECIALLY ALONG AND NORTH
OF THE INDIANA TOLL ROAD. STEADY RAIN WILL TAPER OFF FROM WEST TO
EAST BY AROUND 9 PM CDT...BUT EXCESSIVE RUNOFF AND FLOODING WILL
PERSIST THROUGH THE REST OF THE EVENING.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. SOME SMALL CREEKS
LIKELY TO EXPERIENCE SIGNIFICANT AND RAPID RISES INCLUDE TRAIL
CREEK...THE GALENA RIVER...AND THEIR TRIBUTARIES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
IF YOU HAVE FLOODING TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4157 8695 4158 8651 4177 8653 4176 8684
4173 8695
$$
HITCHCOCKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 6:45 PM CDT, 24 minutes earlier.
Area forecast discussion, Jul 27, 6:45 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
745 PM EDT THU JUL 27 2006
.AVIATION...
SHRTWV SEEN ON WATER VAPOR LOOP MOVING SE ACROSS MS VALLEY RESULTING
IN UVM OVER OUR REGION WHICH COMBINED WITH VERY MOIST AND UNSTABLE
AMS HAS CAUSED WIDESPREAD TSTMS TO DVLP THIS AFTN ACROSS NRN INDIANA
INTO NRN IL. THIS SHRTWV WILL MOVE ACROSS NRN INDIANA TONIGHT WHICH
SHOULD BRING AN END TO THE TSTMS AT SBN BY AROUND 04Z. LULL IN
ACTIVITY EARLY THIS EVENING FOR FWA AS STORMS WILL BE TO THE N-NW OF
THE TERMINAL BUT WITH SHRTWV APPROACHING LATER TONIGHT SHOULD BE A
PERIOD OF TSTMS 04Z-08Z. WITH LIGHT WINDS AND VERY MOIST LOW LEVELS,
IFR CONDITIONS IN FOG/STRATUS EXPECTED TO DVLP LATE TONIGHT AND
LINGER INTO EARLY FRI. WITH UPPER RIDGE BUILDING INTO THE AREA
FRIDAY SUBSIDENCE WILL PROVIDE A LESS FAVORABLE ENVIRONMENT FOR DEEP
CONVECTION. SOME ISOLATED STORMS COULD DEVELOP DURING PK HEATING
ALONG LINGERING BOUNDARIES, BUT, CHANCES TOO LOW TO MENTION IN TAFS.
&&
.PREV DISCUSSION...
SHORT TERM/HYDROLOGY...
STORMS WERE CONTINUING TO DEVELOP AND INTENSIFY AHEAD OF A SHORT
WAVE THAT WAS OVER WESTERN IA. THE AIRMASS OVER NORTHERN INDIANA
AND SURROUNDING AREAS WAS VERY MOIST WITH PRECIPITABLE WATER
VALUES 1.75 INCHES TO 2.25 INCHES. EXPECT LOW LEVEL WIND FLOW TO
INCREASE FROM THE SW WITH A RATHER UNIDIRECTIONAL FLOW OVERNIGHT.
THIS SHOULD PROVIDE AN OPPORTUNITY FOR STORMS TO MOVE OVER THE
SAME AREA...AND INCREASE THE CHANCE FOR FLOODING. HAVE INCREASED
RAIN/STORM CHANCES TO CATEGORICAL OVER SOUTHERN AREAS WHERE THE
FLOOD WATCH IS IN EFFECT GIVEN SURGE OF 350K THETA E IN THE LOW
LEVELS. INCLUDED AREAS IN THE WATCH WERE RAINFALL AMOUNTS OF 1 TO
4 INCHES WERE RECORED AND WHERE FLOODING WAS OBSERVED LAST NIGHT.
THESE AREAS ALSO HAVE A GOOD CHANCE FOR HEAVY RAINFALL TONIGHT. KEPT
A CHANCE FOR STORMS FRIDAY AS SHORT WAVE MOVES THROUGH THE AREA.
LONG TERM...
FRIDAY NIGHT THROUGH THURSDAY...THE FORECAST FOCUS FOR THE LONG
TERM STILL IS ON THE BUILDING RIDGE AND THE HEAT THAT WILL RETURN
TO OUR AREA. 12Z MODELS ARE A LITTLE SLOWER TO BUILD THE RIDGE
THIS WEEKEND...MAINLY DUE TO SEVERAL SHORT WAVE FEATURES THAT
CONTINUE TO SHOW UP IN THE MODELS AND TOP THE RIDGE...HINDERING
ITS EASTWARD EXPANSION. NAM-WRF LOOKS TO STRENGTHEN THE REMAINS OF
THE TROPICAL CIRCULATION THAT MOVED OUT OF TEXAS YESTERDAY AND
LINGER IT OVER THE OHIO VALLEY BY SATURDAY. GFS LOOKS MORE
REASONABLE WITH THIS SYSTEM...MOVING IT MORE EAST AND ABSORBING IT
IN THE WEAK WESTERLY FLOW. THE GFS ALSO WANTS TO BRING ANOTHER
SHORT WAVE THROUGH THE AREA SATURDAY AFTERNOON. WHILE IT IS NOT
SHOWING MUCH DEVELOPMENT WITH THIS WAVE...CONCERNED THAT WITH THE
ABUNDANT LOW LEVEL MOISTURE...INCREASING HEAT AND ENERGY...THAT
AFTERNOON THUNDERSTORMS CANNOT BE RULED OUT. THUS WILL ALLOW THE
CHANCE POPS TO RIDE FOR SATURDAY AFTERNOON. HOWEVER...DID REMOVE
POPS FOR OVERNIGHT FRIDAY NIGHT AND SATURDAY MORNING AS AREA LOOKS
TO BE BETWEEN SHORT WAVES. JUST TWEEKED REMAINING PORTION OF LONG
TERM AS TEMPS RISE INTO LOWER TO MID 90S. STILL LIKE THE SLOWER
AND MORE NORTH SOLUTIONS FOR POSSIBLE FRONTAL APPROACH BY DAY 7.
DID ADD LOW CHANCE POPS FOR NEXT THURSDAY FOR THIS FEATURE.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH THROUGH FRIDAY MORNING FOR INZ013-INZ015-INZ016-
INZ017-INZ018-INZ020-INZ022-INZ023-INZ024-INZ025-INZ026-
INZ027-INZ032-INZ033-INZ034.
MI...NONE.
OH...FLOOD WATCH THROUGH FRIDAY MORNING FOR OHZ004-OHZ005-OHZ015-
OHZ016-OHZ024-OHZ025.
LM...NONE.
&&
SHORT TERM...SKIPPER
LONG TERM....LASHLEY
AVIATION...JTHazardous weather outlook, Jul 27, 4:49 AM CDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 549 AM EDT THU JUL 27 2006 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-281000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 449 AM CDT THU JUL 27 2006 /549 AM EDT THU JUL 27 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY ALONG AND SOUTH OF ROUTE 30. MORE NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY ACROSS NORTHERN INDIANA AND NORTHWEST OHIO. THE MAIN HAZARD ASSOCIATED WITH THE THUNDERSTORMS IS HEAVY RAIN. THE POTENTIAL FOR HEAVY RAIN IS GREATEST TONIGHT...ESPECIALLY ACROSS AREAS ALONG AND SOUTH OF ROUTE 30. RAINFALL RATES OF 2 TO 3 INCHES PER HOUR ARE POSSIBLE. RUNOFF FROM THE STORMS MAY POTENTIALLY LEAD TO FLOODING OF SMALL STREAMS AND URBAN AREAS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT AN ISOLATED THUNDERSTORM PRODUCING DAMAGING WINDS TO 60 MPH AND PENNY SIZED HAIL CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY NIGHT. NO WIDESPREAD SEVERE WEATHER IS EXPECTED...HOWEVER AN ISOLATED STORM WITH DAMAGING WINDS AND LARGE HAIL CANNOT BE RULED OUT FRIDAY AFTERNOON AND EVENING. ANY STORM THAT DEVELOPS MAY PRODUCE LOCALLY HEAVY RAINFALL. A RETURN OF HOT AND HUMID WEATHER IS EXPECTED FROM SATURDAY THROUGH WEDNESDAY OF NEXT WEEK. HIGH TEMPERATURES ARE FORECAST TO RISE INTO THE 90S WITH HEAT INDICES REACHING THE UPPER 90S TO NEAR 100 EACH AFTERNOON. NIGHTTIME WILL NOT PROVIDE MUCH RELIEF WITH HIGH HUMIDITY AND LOW TEMPERATURES FORECAST TO REMAIN IN THE 70S. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY OBSERVED FLOODING...RAINFALL RATES GREATER THAN ONE INCH PER HOUR THAT PERSIST FOR MORE THAN 30 MINUTES...AND RAINFALL TOTALS GREATER THAN 2 INCHES. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX LMZ043-046-061-281000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 549 AM EDT THU JUL 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. WIND GUSTS TO 30 KNOTS WILL BE POSSIBLE IN THE STRONGEST STORMS CREATING LOCALLY HIGH WAVES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY NIGHT. NO WIDESPREAD SEVERE WEATHER IS EXPECTED...BUT AN ISOLATED STORM WITH GUSTY WINDS CANNOT BE RULED OUT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP HITCHCOCK/MURPHY
In the hours before
Local storm report, Jul 27, 5:27 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
627 PM EDT THU JUL 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FLASH FLOOD MONTICELLO 40.75N 86.76W
07/27/2006 WHITE IN LAW ENFORCEMENT
NUMEROUS ROADS CLOSED THROUGHOUT COUNTY DUE TO HIGH WATER
&&
EBREONLocal storm report, Jul 27, 5:59 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
659 PM EDT THU JUL 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM MARINE TSTM WIND MICHIGAN CITY 41.71N 86.88W
07/27/2006 M46 MPH LA PORTE IN COAST GUARD
&&
EBREONNearby
Flash Flood Warnings in Indiana, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.